Alert archive / Tennessee / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 2, NWS Morristown, TN

March 9, 2019Bledsoe County, Sequatchie County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Mar 9, 2019, 8:34 PM CST for Bledsoe County, Sequatchie County, Tennessee. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 9, 2019, 8:34 PM CST (02:34 UTC)
Expired
Mar 9, 2019, 9:15 PM CST
In force
41 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Bledsoe County, TN, Sequatchie County, TN

The radar

The Northeast Alabama radar (KHTX), 95 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 9, 8:53 PM CSTTSTM WND DMGCagle, TNA FEW POWER OUTAGES REPORTED BETWEEN CAGLE AND DUNLAP.
Mar 9, 9:05 PM CSTTSTM WND DMGPikeville, TNONE TREE DOWN ALONG HIGHWAY 30 W.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2019-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2019-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 862 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
315 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
862 m²/s²
0-3 km storm-relative helicity
967 m²/s²
Significant tornado parameter
1.9
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted.

212 
WUUS54 KMRX 100234
SVRMRX
TNC007-153-100315-
/O.NEW.KMRX.SV.W.0002.190310T0234Z-190310T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
834 PM CST SAT MAR 9 2019

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Northern Sequatchie County in east Tennessee...
  Bledsoe County in east Tennessee...

* Until 915 PM CST.

* At 833 PM CST, a severe thunderstorm was located 8 miles northeast
  of Gruetli-Laager, or 11 miles northwest of Dunlap, moving east at
  50 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Dunlap, Pikeville, Palio, Brayton, Cagle, Old Cumberland and Fall
  Creek Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3555 8546 3561 8538 3570 8498 3568 8498
      3557 8511 3553 8510 3552 8513 3550 8514
      3547 8512 3545 8515 3545 8517 3537 8522
      3536 8550 3541 8549 3541 8551 3542 8551
      3543 8554 3549 8554 3553 8560
TIME...MOT...LOC 0233Z 262DEG 44KT 3547 8555 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

CDG
1 follow-up statement
347 
WWUS54 KMRX 100256
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
856 PM CST SAT MAR 9 2019

TNC153-100306-
/O.CAN.KMRX.SV.W.0002.000000T0000Z-190310T0315Z/
Sequatchie TN-
856 PM CST SAT MAR 9 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SEQUATCHIE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3557 8542 3561 8538 3570 8498 3568 8498
      3567 8500 3557 8511 3553 8510 3552 8513
      3550 8514 3547 8512 3545 8515 3545 8517
      3543 8533 3549 8540 3552 8541 3554 8543
TIME...MOT...LOC 0256Z 256DEG 44KT 3553 8537 

$$

TNC007-100315-
/O.CON.KMRX.SV.W.0002.000000T0000Z-190310T0315Z/
Bledsoe TN-
856 PM CST SAT MAR 9 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CST
FOR CENTRAL BLEDSOE COUNTY...

At 856 PM CST, a severe thunderstorm was located 10 miles north of
Dunlap, moving east at 50 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Pikeville, Brayton, Palio, Old Cumberland and Fall Creek Falls State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3557 8542 3561 8538 3570 8498 3568 8498
      3567 8500 3557 8511 3553 8510 3552 8513
      3550 8514 3547 8512 3545 8515 3545 8517
      3543 8533 3549 8540 3552 8541 3554 8543
TIME...MOT...LOC 0256Z 256DEG 44KT 3553 8537 

HAIL...0.75IN
WIND...60MPH
 
$$

CDG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 5:43 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Mar 9, 5:43 PM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
643 PM EST Sat Mar 9 2019

.AVIATION...Showers and a few storms will move through overnight.
This activity will weaken as it moves into our area. This should
keep TYS and TRI VFR through the period but a brief drop to MVFR
is possible. Gusty winds are possible as the showers move through.
CHA and TYS may see some low-level wind shear between the 02 and 04Z
hour but not confident enough to include in TAFs. CHA will stay MVFR
until later tomorrow morning. TRI will be gusty tomorrow afternoon
behind the frontal passage.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...Wind Advisory until 5 AM EDT Sunday for Johnson-Southeast Carter-
     Southeast Greene-Southeast Monroe-Unicoi.

     High Wind Warning until 5 AM EDT Sunday for Blount Smoky
     Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains.

VA...None.
&&

SR
Hazardous weather outlook, Mar 9, 2:02 PM CST, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
302 PM EST Sat Mar 9 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-102015-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
302 PM EST Sat Mar 9 2019 /202 PM CST Sat Mar 9 2019/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

A strong frontal system will push into the forecast area tonight.
Showers and thunderstorms, some with heavy rain that could
produce localized flooding, will be possible ahead of this system.
The overall threat of severe weather is low but a few stronger
storms could produce some damaging winds. The areas most favorable
for such storms would be the plateau and western portions of
southern Tennessee Valley.

Additionally, this system is expected to produce strong and gusty
winds across the higher elevations and foothills of the East
Tennessee mountains this afternoon into tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Mar 9, 6:08 PM CST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Morristown TN
708 PM EST SAT MAR 9 2019

TNZ099>101-100100-
West Polk TN-Bradley TN-Hamilton TN-
708 PM EST SAT MAR 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR BRADLEY...NORTHWESTERN POLK AND
SOUTHEASTERN HAMILTON COUNTIES UNTIL 800 PM EST...

At 707 PM EST, Doppler radar was tracking a strong thunderstorm near
Ringgold, moving northeast at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Chattanooga, Cleveland, Benton, Charleston, Ridgeside, South
Cleveland, East Cleveland, Wildwood Lake, Harrison, Collegedale,
Calhoun, Waterville, East Brainerd, Parksville, Hopewell, Red Clay
State Park, Flint Springs, East Ridge, Tasso and Ooltewah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3499 8530 3529 8495 3529 8492 3533 8489
      3536 8487 3529 8475 3529 8473 3528 8472
      3527 8475 3525 8473 3526 8471 3524 8470
      3527 8467 3527 8465 3514 8453 3499 8487
TIME...MOT...LOC 0007Z 231DEG 45KT 3496 8517

CDG
Special weather statement, Mar 9, 6:10 PM CST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Morristown TN
710 PM EST SAT MAR 9 2019

TNZ081-098-099-100100-
Sequatchie TN-Marion TN-Hamilton TN-
710 PM EST SAT MAR 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEQUATCHIE...CENTRAL
MARION AND CENTRAL HAMILTON COUNTIES UNTIL 800 PM EST/700 PM CST/...

At 709 PM EST/609 PM CST/, Doppler radar was tracking a strong
thunderstorm over Kimball, or over Jasper, moving northeast at 45
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Chattanooga, Dunlap, Jasper, Soddy-Daisy, Signal Mountain, South
Pittsburg, Walden, Lakesite, Whitwell, Kimball, Fairmount, Harrison,
Red Bank, Powells Crossroads, Cartwright, Flat Top Mountain, North
Chickamauga Creek Gorge, Chimneys State Park, Middle Valley and New
Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3499 8570 3508 8577 3543 8533 3536 8522
      3519 8504 3498 8554
TIME...MOT...LOC 0009Z 238DEG 45KT 3504 8567

CDG
Special weather statement, Mar 9, 6:59 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Morristown TN
759 PM EST SAT MAR 9 2019

TNZ084>086-099>101-100145-
West Polk TN-Northwest Monroe TN-Bradley TN-Hamilton TN-Meigs TN-
McMinn TN-
759 PM EST SAT MAR 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR BRADLEY...CENTRAL POLK...SOUTH
CENTRAL MEIGS...MCMINN...WESTERN MONROE AND SOUTHEASTERN HAMILTON
COUNTIES UNTIL 845 PM EST...

At 758 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Decatur to Rossville.
Movement was east at 50 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Chattanooga, Cleveland, Athens, Madisonville, Benton, Etowah,
Charleston, Ridgeside, South Cleveland, Harrison, East Cleveland,
Wildwood Lake, Collegedale, Englewood, Tellico Plains, Niota,
Calhoun, Waterville, Hillsview and Parksville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3499 8532 3545 8484 3559 8411 3557 8410
      3554 8409 3508 8453 3499 8491
TIME...MOT...LOC 0058Z 254DEG 54KT 3541 8488 3501 8529

CDG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 6:08 PM CSTSpecial Weather StatementMRXBradley52 min
Mar 9, 6:10 PM CSTSpecial Weather StatementMRXHamilton, Marion50 min
Mar 9, 6:59 PM CSTSpecial Weather StatementMRXBradley, McMinn, Monroe, Polk46 min
Mar 9, 9:06 PM CSTSpecial Weather StatementMRXAnderson, Loudon, McMinn, Meigs, Morgan, Rhea and 1 more54 min
Mar 9, 9:16 PM CSTSevere Thunderstorm WarningMRXMeigs, Rhea44 min
Mar 9, 9:25 PM CSTAreal Flood AdvisoryMRXBledsoe, Sequatchie3 hr
Mar 9, 9:55 PM CSTSpecial Weather StatementMRXClaiborne, Grainger, Hamblen, Hancock, Jefferson, Knox and 1 more65 min
Mar 9, 10:09 PM CSTSpecial Weather StatementMRXBledsoe, Hamilton, Marion, Meigs, Rhea, Roane and 1 more66 min
Mar 9, 10:56 PM CSTSpecial Weather StatementMRXBradley, Polk49 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.